Alert archive / Kentucky / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Jackson, KY

April 9, 20119 counties in Kentucky

NWS Jackson, KY issued this areal flood advisory at Apr 9, 2011, 5:03 PM EDT for 9 counties in Kentucky. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2011, 5:03 PM EDT (21:03 UTC)
Expired
Apr 9, 2011, 7:07 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Breathitt County, KY, Floyd County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood advisory went out at Apr 9, 2:01 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 2:01 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT SAT APR 9 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED

MESO CONVECTIVE COMPLEX OVER SRN OHIO HAS MADE THE TURN TO THE SE AS
IT RIDES OVER THE MID LVL RIDGE. EXPECTING TSTMS TO EXPLODE ACROSS
ERN KY THIS AFTERNOON. THEIS COMPLEX WILL CROSS THE AREA AND SHOULD
DRAG ANY REMAINING STORMS TO OUR EAST BY LATE THIS EVENING WITH
CLOUDS BEGINNING TO DISSIPATE AROUND MIDNIGHT. COPIOUS AMOUNTS OF
MOISTURE AVAILABLE AT THE SFC FROM SEVERAL DAYS OF RAIN SO ANOTHER
ROUND OF FOG... DENSE ESPECIALLY IN THE VALLEYS IS LIKELY SUNDAY
MORNING. HIGH TEMPS ON SUNDAY WILL CLIMB QUICKLY INTO THE 80S WITH
HIGHS EXPECTED TO TOP OUT IN THE UPPER 80S. NEXT WEATHER DISTURBANCE
WILL APPROACH THE AREA LATE SUNDAY NIGHT AND CROSS ERN KY MONDAY
AFTERNOON WITH ANOTHER ROUND OF SEVERE WEATHER LIKELY. THIS
DISTURBANCE WILL EXIT TO THE EAST MONDAY NIGHT WITH ANOTHER ROUND OF
FOG EXPECTED LATE MON NIGHT. THE RAIN COUPLED WITH EXTENSIVE CLOUD
COVER ON MONDAY SHOULD MODERATE HIGH TEMPS TO THE UPPER 70S.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

MORE DIFFERENCES THAN SIMILARITIES WITH THE MEDIUM RANGE GUIDANCE IN
THE EXTENDED PORTION OF THE FORECAST...BUT THE GENERAL CONSENSUS
SUGGESTS A LULL IN THE ACTIVE PATTERN TO START THE PERIOD...FOLLOWED
BY ANOTHER LONG WAVE TROF/LOW PRESSURE SYSTEM POTENTIALLY IMPACTING
THE AREA TOWARDS THE END OF THE WEEK.

WILL BEGIN THE PERIOD TUESDAY WITH THE DEPARTING COLD FRONT AND
STRONG HIGH PRESSURE BUILDING OVER THE MISSISSIPPI VALLEY. MODELS
DIVERGE QUICKLY BY TUESDAY NIGHT AS THE GFS ALONG WITH THE CANADIAN
CARRY THE MID AND UPPER LEVEL WAVE OUT OVER THE ATLANTIC...WHILE THE
EURO DEVELOPS ANOTHER CLOSED LOW OVER THE CAROLINAS. EITHER SOLUTION
TENDS TOWARDS THE SAME END RESULT...WITH DRIER AIR INVADING THE
LOWER LEVELS OVER OUR AREA ENSURING QUIETER WEATHER THROUGH WEDNESDAY
NIGHT AND INTO THE DAY ON THURSDAY AS ANOTHER MID/UPPER LEVEL TROF
BEGINS DIGGING ITS WAY ACROSS THE CENTRAL AND SOUTHERN PLAINS.

BY THURSDAY...DIFFERENCES IN THE STRENGTH AND TIMING WITH THIS
FEATURE BECOME SUBSTANTIAL ENOUGH THAT CONFIDENCE IN ANY ONE
SOLUTION OVER THE OTHERS IS HARD TO COME BY. GIVEN THE NATURE OF
THEIR DIFFERENCES...HAVE OPTED TO KEEP SLIGHT...TO LOW END CHANCE
POPS GOING FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT...AND EXPECT
THAT THIS WINDOW WILL NARROW SOME OVER THE NEXT FEW DAYS.

AS FOR TEMPERATURES...GENERALLY FOLLOWED A BLEND OF THE CURRENT
FORECAST WITH LATEST BIAS CORRECTED MOS. IN GENERAL...TEMPS LOOK TO
REMAIN NEAR NORMAL EARLY WITH A SLIGHT WARMING TREND THROUGH THE
PERIOD.

&&

.AVIATION.../18Z TO 18Z/

EXPECT AN 4000 FT LAYER TO PERSIST ACROSS THE AREA... WHILE LIFT AND
INSTABILITY WILL PROVIDE THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EXTENDING INTO THIS EVENING. ANY LOCATIONS NEAR OR UNDER A
STORM WILL EXPERIENCE IFR CONDITIONS BUT SHOULD BE SHORT LIVED. THE EVENT
WILL LIKELY BE OVER BY 03Z WITH LEFT OVER MOISTURE SETTING THE STAGE
FROM IFR FOG IN THE VALLEYS AGAIN TONIGHT. DRIER AIR WILL FILTER IN
ON SUNDAY AND WITH A LACK OF CLOUD COVER EXPECT VFR CONDITIONS TO
PREVAIL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY
LONG TERM...MB
AVIATION...DUSTY
Hazardous weather outlook, Apr 9, 12:52 PM EDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1252 PM EDT SAT APR 9 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-102000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1252 PM EDT SAT APR 9 2011

...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THE THREAT OF FLASH FLOODING IS ALSO POSSIBLE TODAY WHERE
STORMS REPEATEDLY MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT
THROUGH MONDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO REPORT ANY
INSTANCES OF WIND DAMAGE...LARGE HAIL...SIGNIFICANT FLOODING...FUNNEL
CLOUDS OR TORNADOES TO THE NATIONAL WEATHER SERVICE.

SHALLENBERGER/DUSTY

In the hours before

Local storm report, Apr 9, 4:23 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     HARLAN                  36.84N 83.32W
04/09/2011                   HARLAN             KY   EMERGENCY MNGR

            UNCONFIRMED TORNADO. TREES DOWN...ROOFS BLOWN OFF
            INCLUDING A SMALL SUPERMARKET.

&&

ABE
Local storm report, Apr 9, 4:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             PIKEVILLE               37.48N 82.51W
04/09/2011  U1.00 INCH       PIKE               KY   LAW ENFORCEMENT

            SEVERAL VEHICLES DAMAGED BY HAIL AT THE STATE POLICE
            POST.

&&

ABE
Local storm report, Apr 9, 4:29 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     TOLIVER                 37.81N 83.46W
04/09/2011                   WOLFE              KY   EMERGENCY MNGR

            STRUCTURE DAMAGE TO MOBILE HOMES...BARN AND HOUSE ON
            CHAPELS BRANCH.

&&

ABE
Local storm report, Apr 9, 4:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BUSH                    37.09N 83.87W
04/09/2011  M1.00 INCH       CLAY               KY   AMATEUR RADIO

&&

ABE
Local storm report, Apr 9, 4:32 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             EUBANK                  37.28N 84.65W
04/09/2011  M2.75 INCH       PULASKI            KY   EMERGENCY MNGR

&&

ABE
Local storm report, Apr 9, 4:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LITTCARR                37.24N 82.95W
04/09/2011  E1.75 INCH       KNOTT              KY   PUBLIC

&&

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:08 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Perry, Wolfe25 min
Apr 8, 8:49 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Morgan, Rowan41 min
Apr 8, 8:49 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan, Rowan26 min
Apr 8, 9:13 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan47 min
Apr 8, 9:19 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Johnson, Magoffin, Menifee, Morgan and 1 more3 hr
Apr 8, 9:26 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Powell, Wolfe49 min
Apr 8, 9:28 PM EDTSevere Thunderstorm WarningJKLMartin32 min
Apr 8, 9:45 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike45 min
Apr 8, 9:48 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Wolfe42 min
Apr 8, 9:55 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Montgomery, Powell, Wolfe50 min
Apr 8, 9:59 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan31 min
Apr 8, 10:07 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin, Menifee, Montgomery and 4 more2 hr
Apr 8, 10:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Knott, Magoffin, Martin, Pike63 min
Apr 8, 10:30 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Morgan and 1 more45 min
Apr 8, 10:48 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe42 min
Apr 8, 10:53 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Pike2 hr
Apr 8, 11:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Wolfe49 min
Apr 8, 11:53 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike37 min
Apr 9, 12:03 AM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Perry42 min
Apr 9, 12:48 AM EDTAreal Flood AdvisoryJKLBreathitt103 min
Apr 9, 11:59 AM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Rowan46 min
Apr 9, 12:06 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan39 min
Apr 9, 1:14 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike46 min
Apr 9, 1:40 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle50 min
Apr 9, 1:44 PM EDTTornado WarningJKLEstill, Menifee, Montgomery, Powell, Wolfe31 min
Apr 9, 1:48 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Powell, Wolfe42 min
Apr 9, 1:50 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike40 min
Apr 9, 1:51 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike28 min
Apr 9, 1:54 PM EDTTornado WarningJKLLaurel, Pulaski, Rockcastle36 min
Apr 9, 1:58 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle47 min
Apr 9, 2:01 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Montgomery, Morgan, Rowan44 min
Apr 9, 2:05 PM EDTTornado WarningJKLElliott, Magoffin, Menifee, Morgan, Wolfe40 min
Apr 9, 2:20 PM EDTAreal Flood AdvisoryJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 2 more4 hr
Apr 9, 2:20 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Lee, Magoffin, Morgan and 1 more40 min
Apr 9, 2:23 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Pulaski, Rockcastle37 min
Apr 9, 2:27 PM EDTTornado WarningJKLFloyd, Johnson, Magoffin, Morgan33 min
Apr 9, 2:31 PM EDTTornado WarningJKLClay, Knox, Laurel, Pulaski44 min
Apr 9, 2:32 PM EDTTornado WarningJKLClay, Jackson, Laurel, Owsley43 min
Apr 9, 2:36 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley24 min
Apr 9, 2:43 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Floyd, Johnson, Knott, Lee and 6 more47 min
Apr 9, 2:58 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 1 more32 min
Apr 9, 3:01 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry29 min
Apr 9, 3:05 PM EDTFlash Flood WarningJKLPike4 hr
Apr 9, 3:10 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Laurel, Leslie, Whitley50 min
Apr 9, 3:11 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Letcher, Magoffin and 3 more109 min
Apr 9, 3:14 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Letcher, Magoffin and 3 more46 min
Apr 9, 3:21 PM EDTTornado WarningJKLKnott, Leslie, Letcher, Perry, Pike39 min
Apr 9, 3:26 PM EDTTornado WarningJKLBell, Harlan, Leslie, Letcher, Perry34 min
Apr 9, 3:30 PM EDTTornado WarningJKLFloyd, Pike45 min
Apr 9, 3:42 PM EDTSevere Thunderstorm WarningJKLBell, Harlan18 min
Apr 9, 4:14 PM EDTAreal Flood AdvisoryJKLBreathitt3 hr
Apr 9, 4:58 PM EDTSevere Thunderstorm WarningJKLClay, Leslie47 min
Apr 9, 5:29 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry35 min

Nearby

Areal Flood Advisories in Kentucky, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.